UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 14

of 'Drug-induced thrombotic microangiopathy'

14
TI
Quinine-induced immune thrombocytopenia associated with hemolytic uremic syndrome: a new clinical entity.
AU
Gottschall JL, Elliot W, Lianos E, McFarland JG, Wolfmeyer K, Aster RH
SO
Blood. 1991;77(2):306.
 
Three patients are described who developed severe thrombocytopenia, microangiopathic hemolytic anemia, and acute renal failure after ingestion of quinine. In one patient, the same clinical findings recurred several months later after another exposure to quinine. Serum from one patient contained quinine-dependent IgG antibodies reactive with the platelet glycoprotein (GP) Ib/IX complex. In the second and third cases, serum contained IgG and IgM antibodies reactive with both the GP Ib/IX and IIb/IIIa complexes in the presence of quinine. Quinine appears to have induced both immune thrombocytopenia and the hemolytic uremic syndrome (HUS) in these individuals. Findings made in these cases may have implications for the pathogenesis of some forms of HUS.
AD
Department of Medicine (Division of Nephrology), Medical College of Wisconsin, Milwaukee.
PMID